Blizzard, Dickey
- When
- February 11, 1:24 PM CST to 3:15 PM CST
- Where
- Dickey forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
A ground blizzard existed over parts of east central North Dakota for several hours in the afternoon of February 11th, 2003reducing visibilities to near zero. The white-out conditions were produced by several factors, the combination of several inches of snow already on the ground and wind gusts to 40 mph, along with scattered snow showers.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A ground blizzard existed over parts of east central North Dakota for several hours in the afternoon of February 11th, 2003reducing visibilities to near zero. The white-out conditions were produced by several factors, the combination of several inches of snow already on the ground and wind gusts to 40 mph, along with scattered snow showers. The coldfront responsible for the harsh weather exited the region late in the afternoon bringing a rapid improvement to the weather elements across east central North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 11, 3:15 AM CST, 10 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 AM CST TUE FEB 11 2003 FORECAST PROBLEMS WILL BE DEALING WITH FIRST PERIOD HIGHLIGHTS AS WELL AS TEMPS. WILL UTILIZE ETA/AVN BLEND TODAY. MODELS ARE SIMILAR THROUGH PERIOD. WILL USE ETA12 TEMPS AS A STARTING POINT FOR TEMPS IN GFE AS ETA/AVN/NGM ARE NOT PICKING UP ON THE STRENGTH OF THE CAA AND PRESENT TEMPERATURE DROP. WILL MONITOR LATEST OBS FOR FINAL DECISION ON WHAT TO DO WITH ADVISORY/WARNING THIS EVENING. THINKING NOW IS EVERYTHING WILL BE ALLOWED TO EXPIRE...EXCEPT FOR POSSIBLY THOSE COUNTIES THAT WERE UPGRADED TO BLIZZARD WARNING. BEYOND TONIGHT...THINGS TURN RATHER TRANQUIL. HIGH PRESSURE DROPS SOUTH OF CWA ON WED WITH WEAK SFC FLOW THROUGH THURSDAY AM. GRADIENT TIGHTENS THURSDAY PM THROUGH FRIDAY BETWEEN SFC HIGH OVER MANITOBA AND DEVELOPING LOW PRESSURE OVER SRN PLAINS. WEAK WAA PCPN IS A POSSIBILITY ON FRIDAY AND ANOTHER CHANCE OF PCPN ON SATURDAY ASSOCIATED WITH S/W TROF DROPPING SOUTHEAST THROUGH CWA. CURRENTLY THERE IS NO PRECIP IN FCST FOR FRIDAY AND THINKING ANY PCPN WILL BE VERY LIGHT SO WILL NOT ADD ANY POPS ATTIM. SYSTEMS AFTER THE ONE ON SATURDAY WILL ORIGINATE OVER THE PACIFIC AND CROSS THE NRN ROCKIES IN ZONAL FLOW. WILL SEE A BREAK ON SUNDAY BEFORE NEXT SYSTEM CROSSES CWA ON MONDAY. OVERALL WILL CONTINUE WITH A SYSTEM THROUGH AREA EVERY DAY AND A HALF OR SO...HOWEVER...AFTER SATURDAY THEY WILL BE WARMER. .BIS...NONE. TWH
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 506 AM CST TUE FEB 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS TO 35 MPH CAN BE EXPECTED OVER WESTERN AND CENTRAL NORTH DAKOTA TODAY. THE WINDS WILL CAUSE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES...ESPECIALLY IN OPEN COUNTRY. THE WINDS ARE EXPECTED TO SUBSIDE THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TURNER
The national radar mosaic for the moment the first event began.
4 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340530, 5340531, 5340532, 5340533.